Winter Weather, Laurel
- When
- February 10, 4:45 PM EST to 9:19 PM EST
- Where
- Laurel forecast zone
- Reported by
- Public
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
An inch of snow fell in London.
Light snow fell across eastern Kentucky during the late evening hours of February 10th. The snow first began falling ahead of a strong cold front around 545 pm on February 10.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Light snow fell across eastern Kentucky during the late evening hours of February 10th. The snow first began falling ahead of a strong cold front around 545 pm on February 10. The snow continued during the overnight hours in moist northwest flow behind the departing front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 10, 2:30 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EST FRI FEB 10 2012 .SHORT TERM.../TONIGHT THROUGH SUNDAY/...UPDATED THE CURRENT CONDITIONS AS OF 19Z HAS THE PREFRONTAL WAVE BEGINNING TO IMPACT EASTERN KENTUCKY. REPORTS OF SNOW AS OF THIS TIME HAVE REACHED KLEX AND ALSO IMPACTING FLEMING AND MOREHEAD. STRONG RADAR RETURNS ACROSS THE AREA HAVE BEEN DECEIVING AS THE DRY LOWER LAYER HAS KEPT SNOW FROM REACHING THE GROUND. WITH SIGNIFICANT WET BULBING TAKING AFFECT...EXPECTING A BRIEF PERIOD...IF AT ALL...FROM RAIN TO SNOW. SHORT TERM MODELS...RADAR...AND OB TRENDS SUGGEST SNOW TO BEGINNING TO REACH GROUND...POSSIBLY HEAVY AT TIMES DURING THE 7PM AND ON THROUGH TONIGHT. THIS PERIOD STILL REMAINS TO BE A GOOD SNOW PRODUCER AS THE TIME PERIOD FEATURES A GOOD OMEGA BULLS EYE IN THE SNOW GROWTH ZONE WITH AMPLE MOISTURE. QPF AND SNOWFALL FORECAST SUGGEST 1 INCH OVERNIGHT WITH AN INCH AND A HALF ALONG THE HIGHER TERRAIN. THE TIME SECTION GOING THROUGH SATURDAY SHOW ANOTHER OMEGA BULLS EYE MOVING THROUGH THE AREA SATURDAY MORNING AS THE FRONT MOVES THROUGH AND THEN ANOTHER WAVE MOVING THROUGH SATURDAY AFTERNOON WITH GOOD OMEGA IN THE SNOW GROWTH ZONE...ALTHOUGH WITH THE ZONE BEING RATHER SHALLOW DUE TO THE COLDER AIR MOVING THROUGH. THIS ADDITIONAL DYNAMICS AND UPSLOPE WILL LIKELY ADD ANOTHER INCH TO INCH AND A HALF ACROSS THE AREA SATURDAY INTO EARLY SATURDAY NIGHT WITH BLACK MOUNTAIN COMING IN WITH 4 AND POSSIBLY ISOLATED LOCATIONS REACHING 5 INCHES BY SUNDAY MORNING. THE OTHER CONCERN HERE IS THE WINDS THAT WILL REACH THE SURFACE DURING THE SATURDAY TIME PERIOD. THE NAM AND UPSTREAM OBS SUGGEST 20 TO 30 KNOT WINDS OCCURRING OVER EASTERN KENTUCKY ON SATURDAY AND CONTINUING INTO EARLY SATURDAY NIGHT. THIS COMBINED WITH UPSTREAM OBS IN THE TEENS WILL MAKE FOR WIND CHILLS IN THE SINGLE DIGITS ON SUNDAY NIGHT. DO NOT THINK ANY MENTION OF A NPW WILL BE NEED RIGHT NOW BUT WILL PASS ON TO THE ON COMING SHIFT OF THE POSSIBLE NEED. OVERALL...EXPECTING STORM TOTALS OF 1 TO 3 INCHES ACROSS MUCH OF KENTUCKY WITH UPWARDS OF 3 TO 4 INCHES IN THE ELEVATIONS ABOVE 2000 FEET BY SUNDAY MORNING. ALSO...THESE AMOUNT CAN BE SPOTTY BASED ON THE EXPECTATION OF BANDED SNOW SHOWERS EXPECTED SATURDAY AND INTO SATURDAY NIGHT. BASED ON THE CONCEPT OF A PROLONGED EVENT...MAY DECIDE TO EXTEND THE WSW FOR THE PROLONGED UPSLOPE SNOW SHOWERS EXPECTED...ESPECIALLY FOR THE EASTERN AND COUNTIES NORTH OF THE MOUNTAIN PARKWAY. .LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/...UPDATED WE BEGIN THE EXTENDED WITH A BRIEF PERIOD OF SHORT WAVE RIDGING AND THEN TROUGHING BEFORE THE UPPER LEVELS TRANSITION INTO A MORE ZONAL FLOW PATTERN ACROSS THE SOUTHERN HALF OF THE CONUS FOR THE REMAINDER OF THE PERIOD. THIS WILL SET UP A SPLIT FLOW REGIME ACROSS THE HEART OF THE COUNTRY AS NORTHERN STREAM FLOW CONTINUES TO BE MORE AMPLIFIED AND PROGRESSIVE. A SHORTWAVE OR TWO WILL DIP SOUTHWARD INTO THE OHIO VALLEY BY LATE DY5...DY6. BUT MODELS DIVERGE HERE WITH THE ECMWF SHOWING A BIT STRONGER DISTURBANCE WHICH DIGS FURTHER SOUTH TOWARDS OUR AREA. THIS WILL KEEP AT LEAST A SLIGHT CHANCE OF RAIN IN THE FORECAST THROUGH THE END OF THE EXTENDED PORTION OF THE FORECAST. MAIN FORECAST CHALLENGE CONCERNS A TROUGH MOVING THROUGH OUR AREA MONDAY NIGHT INTO TUESDAY. MUCH WILL DEPEND ON HOW MUCH COLD AIR REMAINS IN PLACE AS THIS SYSTEM PUSHES INTO THE REGION. THE COLDER ECMWF SUGGESTS MORE OF A WINTRY EVENT WHILE THE WARMER GFS IS MUCH MORE PESSIMISTIC ABOUT ANY POTENTIAL WINTER WEATHER. HOWEVER...EVEN THE GFS HINTS AT THE POSSIBILITY OF A MIX OF SOME LIGHT PRECIP AT THE ONSET LATE MONDAY NIGHT OR EARLY TUESDAY MORNING. AFTER MULLING THROUGH ALL THE DATA AM CONCERNED ABOUT THE POSSIBILITY OF SOME LIGHT FROZEN PRECIP EARLY TUESDAY MORNING AS WARMER AIR ALOFT STREAMS IN OVER TOP OF A COLDER BOUNDARY LAYER. THERE IS EVERY INDICATION THAT WAA WILL KICK IN RAPIDLY MONDAY BUT MOS GUIDANCE CURRENTLY ADVERTISES LOWS TO AROUND FREEZING OR LOWER TUESDAY MORNING...PARTICULARLY IN OUR COLDER EASTERN VALLEYS. AN INCREASE IN CLOUDS MAY HELP MITIGATE ANY LARGE DROPS IN TEMPERATURES MONDAY NIGHT...BUT EXPERIENCE HAS TAUGHT THAT FREEZING TEMPS ARE PARTICULARLY HARD TO SCOUR OUT IN OUR EASTERN VALLEY LOCATIONS. FOR NOW WILL STICK WITH INHERITED FORECAST BUT WILL HAVE TO WATCH THIS CAREFULLY...AND PASS ON CONCERNS TO FUTURE SHIFTS. && .AVIATION.../18Z TO 18Z/ CURRENT CONDITIONS AS OF 1630Z AS WIDE SPREAD CLOUD COVER OVER EASTERN KENTUCKY AS A WAVE CONTINUES TO DEVELOP AND MOVE INTO THE AREA. RADAR TRENDS SHOW SOME GOOD RETURNS OVER THE AREA. THE DRY LAYER OVER EASTERN KENTUCKY CONTINUES TO HOLD ON WITH SOME MVFR CEILINGS HOLDING ON...AND THESE WILL ONLY BEGIN TO FALL THROUGH THE EVENING AS THE SNOW DEVELOPS AND BEGINS TO REACH THE SURFACE. SNOW WILL FALL HEAVY ENOUGH AT TIMES TO REDUCE VISIBILITY TO LESS THAN A MILE. VLIFR CONDITIONS WILL REACH THE TAF SITES BY 05Z OVER NIGHT. SNOW WILL THEN TAKE A AERIAL TYPE COVERAGE AND BECOME MORE SHOWERY AS SNOW SHOWERS WILL BE HIT AND MISS AT THE TAF SITES OVER NIGHT WITH BRIEF DROPS IN VISIBILITY OVERNIGHT. THE LAST 6 HOURS OF THE TAF PERIOD AT THE SITES WILL HAVE MVFR HEIGHTS AS NORTHWEST FLOW WILL BE IN PLACE. WINDS WILL ALSO BE GUSTY TOMORROW AS 30 MPH WINDS ARE POSSIBLE BY SATURDAY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON EST SATURDAY FOR KYZ044- 050>052-058>060-068-069-104-106>109-111-112-114. WINTER WEATHER ADVISORY UNTIL NOON EST SATURDAY FOR KYZ079-080- 083>087-110-113-115>117-119. WINTER WEATHER ADVISORY UNTIL 5 PM EST SATURDAY FOR KYZ088-118- 120. && SHORT TERM...SHALLENBERGER LONG TERM...RAY AVIATION...SHALLENBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 415 PM EST FRI FEB 10 2012 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-114- 111200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-WOLFE- LEE-OWSLEY- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...SANDY HOOK...WEST LIBERTY... CAMPTON...BEATTYVILLE...BOONEVILLE 415 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL SATURDAY EVENING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS...FROM SATURDAY NIGHT INTO SUNDAY MORNING AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION. A MIX OF RAIN AND SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. KYZ086-087-107-109-110-112-113-115>117-119-111200- KNOX-BELL-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE- MARTIN- INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE... PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... HAZARD...MANCHESTER...HYDEN...INEZ 415 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH SATURDAY EVENING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS...FROM SATURDAY NIGHT INTO SUNDAY MORNING AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION. A MIX OF RAIN AND SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. KYZ088-118-120-111200- HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE 415 PM EST FRI FEB 10 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW WILL CONTINUE TO DEVELOP ACROSS THE AREA TONIGHT. CONSEQUENTLY A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL EARLY SUNDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR SPECIFIC INFORMATION ON THIS EVENT. WIND CHILLS WILL BE DOWN INTO THE SINGLE DIGITS...AND NEAR ZERO IN MANY LOCATIONS...FROM SATURDAY NIGHT INTO SUNDAY MORNING AS A SURGE OF ARCTIC AIR MOVES INTO THE REGION. A MIX OF RAIN AND SNOW WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. RAY
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
An inch of snow fell in London.
Nine tenths of an inch of snow fell in London.
Six tenths of an inch of snow fell at the Jackson weather office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361187, 361188, 361189.